Ask Your Questions About-HCV! of our Hepatitis Experts:

Side effects of peg interferon and ribavirin treatment

Dear Dr Chung--

I was diagnosed as having HCV genotype 1 six months ago, cause and date of infection unknown. I commenced treatment 6 weeks ago on peg-interferon and ribavirin. Liver biopsy revealed no scarring but my ALT was very high. Two weeks after commencing treatment my ALT level was normal. However I feel extremely ill.

The main problem is permanent lethargy and exhaustion. I am unable to work, or in fact to do anything. My family is suffering. My doctor prescribed Prozac as a possible solution, but I am still worried that after a year of treatment I will have lost everything and am wondering if it is worth it. Is it possible that these side effects will diminish or is this what I have to live with for at least a year.

Does the rapid reduction in ALT level signify that my chances of SVR are increased?

Thank you for your help.

Dr.Chung writes--

First of all, your liver biopsy is reassuring in that it does not show scarring. Given this, I would like to be know whether you experience an HCV RNA response at 3 months. If you clear HCV RNA at that point, I would suggest continuing if possible. if not, however, I would discontinue given the mildness of the liver disease. as for your mood,

I think you may wish to discuss the possible side effect of depression with your doctor as soon as possible, as this can be treated quite effectively so that continuation on interferon is possible. Prozac and other agents have worked well. there will be other drugs down the line, including another PEG-ribavirin combination which may be better tolerated. RC Ask our Experts All Questions